Utah, 2018Drought in Utah, March 1 to 31, 2018
March 1 to 31, 2018 · NWS GJT · 3 events in 3 counties and zones
Although some moist weather systems moved through the region during the month of March, these systems typically favored the higher terrain. As a result, precipitation remained below normal for many areas, especially in the southeastern Utah valleys.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although some moist weather systems moved through the region during the month of March, these systems typically favored the higher terrain. As a result, precipitation remained below normal for many areas, especially in the southeastern Utah valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 28, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1040 PM MST Wed Feb 28 2018
.SHORT TERM...(Tonight through Thursday night)
Issued at 330 PM MST Wed Feb 28 2018
A low over the Gulf of Alaska will drop southward toward the Pac NW
on Thursday as transitory ridging builds into Utah and Colorado. A
weak disturbance will initiate isolated showers across NE Utah and
NW Colorado Thursday afternoon, likely only across the higher
terrain. Southwesterly winds will increase late Thursday as a large
amplitude trough develops across the western US. This will bring
high temperatures 5 to 10 degrees above normal for the end of the
work week.
.LONG TERM...(Friday through Wednesday)
Issued at 330 PM MST Wed Feb 28 2018
The cold front associated with the large trough heading toward
eastern UT and western CO will be getting caught up over the Wasatch
Range in Utah Friday through Saturday. The warmest days of the week
across eastern UT and western CO will be Friday and Saturday as
strong southwest flow pumps above normal air into the region ahead
of this front. The forecasted upper level jet moving in on Saturday
is now looking weaker at only 100 kts at H3, but still significant
and supporting gusty prefrontal conditions. The trough finally
ejects eastward on Sunday, still on track to bring snow showers
across much of the region, both valleys and mountains alike. There
is good forecast model consensus on the areas impacted by this
weather system, but the GFS and CMC are about 6 hours earlier than
the EC on bringing precipitation into the Uinta Mountains late
Saturday. The FROPA is progged to occur midday Sunday which may keep
larger accumulations from occurring below 6000 feet. That being
said, if this system shifts at all in its timing toward Sunday
night, snow accumulations could be larger at lower elevations.
Generally, this weather system looks like it will produce advisory
amounts with a quick transition on Sunday from southwesterly flow to
northwesterly flow. A secondary 110 kt jet streak rolls into the
Four Corners Sunday night and strong jet support sustains in zonal
flow through the remainder of the week. Monday onward, high pressure
redevelops to produce a dry first half of the week. There are
differing solutions on whether or not another weather system will
impact the area late next week, but am feeling confident that jet
support with mostly sunny skies will produce breezy conditions
next week during the daytime hours.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1040 PM MST Wed Feb 28 2018
VFR conditions will prevail over the next 24 hours. Clouds will
increase from the west late Thursday morning into the afternoon
hours as a disturbance moves through. Breezy conditions will occur
as well during the afternoon. Little to no precipitation is
expected at TAF sites with a low chance of showers over the
northern higher terrain from this passing disturbance.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...MDA
Hazardous weather outlook, Feb 28, 5:28 AM MST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
528 AM MST Wed Feb 28 2018
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MST Wed Feb 28 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A weak disturbance will bring some light snowfall to the mountains
today but only 1 or 2 inches of new is expected. Outside of the
mountains, variable cloudiness and seasonal temperatures are
expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The next chance for any significant precipitation looks to be
Sunday as a cold front pushes through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month.
Drought, La Sal & Abajo Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month.
Drought, Canyonlands / Natural Bridges
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions spread into the eastern portion of this zone and persisted throughout March. Severe (D2) drought conditions persisted across the western portion of the zone through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738263, 738264, 738265.